Alert archive / Illinois / Flash Flood Warnings in 2008

Flash Flood Warning 38, NWS Lincoln, IL

July 7, 20084 counties in Illinois

NWS Lincoln, IL issued this flash flood warning at Jul 7, 2008, 3:55 AM CDT for 4 counties in Illinois. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2008, 3:55 AM CDT (08:55 UTC)
Expired
Jul 7, 2008, 7:00 AM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Champaign County, IL, DeWitt County, IL, McLean County, IL, Piatt County, IL

The radar

The Lincoln radar (KILX), 77 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 7:00 AM CDTHEAVY RAIN 1.67Rantoul, ILCOCORAHS REPORT
Jul 7, 7:00 AM CDTHEAVY RAIN 2.354 Ssw Le Roy, ILCOCORAHS REPORT
Jul 7, 7:00 AM CDTHEAVY RAIN 2.584 W Farmer City, IL4-HOUR TOTAL
Jul 7, 7:00 AM CDTHEAVY RAIN 2.924 W Ludlow, ILCOCORAHS REPORT
Jul 7, 7:00 AM CDTHEAVY RAIN 3.532 Ese Le Roy, ILCOCORAHS REPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.9 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1301 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1388 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGUS53 KILX 070857
FFWILX
ILC019-039-113-147-071200-
/O.NEW.KILX.FF.W.0038.080707T0855Z-080707T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
355 AM CDT MON JUL 7 2008

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN DE WITT COUNTY IN CENTRAL ILLINOIS...
  NORTHERN PIATT COUNTY IN CENTRAL ILLINOIS...
  NORTHERN CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS...
  SOUTHEASTERN MCLEAN COUNTY IN CENTRAL ILLINOIS...

* UNTIL 700 AM CDT.

* AT 349 AM CDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM    
  OVER THE WARNED AREA. DOPPLER RADAR HAS ESTIMATED 2 TO 3 INCHES OF 
  RAIN SINCE 2 AM.

THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL CONTINUE ACROSS THESE 
AREAS. RAINFALL AMOUNTS WILL LIKELY RANGE FROM 3 TO 5 INCHES BY 7 
AM. THESE RAINFALL AMOUNTS WILL LIKELY PRODUCE FLASH 
FLOODING...ESPECIALLY IN LOW SPOTS AND IN UNDERPASSES ALONG AREA 
ROADS. AREAS WITH POOR DRAINAGE WILL ALSO LIKELY SEE FLOODING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...RANTOUL...DE
LAND...FARMER CITY...FISHER...LAKE OF THE WOODS...LE ROY...MAHOMET...
MANSFIELD...WELDON AND WHITE HEATH.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

REPORT FLASH FLOODING TO YOUR LOCAL EMERGENCY MANAGER...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE.

LAT...LON 4027 8805 4023 8826 4005 8848 4006 8893
      4039 8899 4037 8864 4040 8847 4039 8807

$$
1 follow-up statement
000 
WGUS73 KILX 071201
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
658 AM CDT MON JUL 7 2008

ILC019-039-113-147-071208-
/O.EXP.KILX.FF.W.0038.000000T0000Z-080707T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHAMPAIGN-DE WITT-MCLEAN-PIATT-
658 AM CDT MON JUL 7 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 AM CDT FOR SOUTHEASTERN
MCLEAN...NORTHERN CHAMPAIGN...NORTHERN PIATT AND EASTERN DE WITT
COUNTIES...

THE FLASH FLOODING HAS SUBSIDED. THEREFORE THE FLASH FLOOD WARNING 
HAS EXPIRED AT 7 AM. LIGHT RAIN WILL CONTINUE FOR A COUPLE MORE 
HOURS...SO SOME MINOR FLOODING MAY LINGER THROUGH 8 OR 9 AM.  

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4027 8805 4023 8826 4005 8848 4006 8893
      4039 8899 4037 8864 4040 8847 4039 8807

$$

SHIMON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 3:30 AM CDT, 25 minutes earlier.

Area forecast discussion, Jul 7, 3:30 AM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
330 AM CDT MON JUL 7 2008

.DISCUSSION...
ISSUED 317 AM CDT MON JUL 7 2008
ONGOING CONVECTION ACROSS THE CWA THIS MORNING FILLING IN SOMEWHAT
TO THE EAST AND WILL BE THE FIRST ISSUE FOR THE FORECAST...AS TO
THE DURATION OF THE PRECIP. NEXT PROBLEM WITH THE FCST IS AN
APPROACHING FRONT...AND JUST HOW FAR IT MAKES IT THROUGH THE FA
BEFORE STALLING AND BECOMING ANOTHER FOCUS FOR CONTINUED PRECIP.
BESIDES ALL THAT...TEMPS ON A REBOUND AS SUMMER FINALLY APPEARS TO
BE SETTLING IN WITH TEMPS IN THE UPPER 80S AND LOWER 90S THROUGH
THE MED RANGE OF THE FORECAST. ECMWF STILL THE PREFERRED MODEL
FURTHER OUT...AND USING THE NAM/WRF AND THE RUN IN THE SHORTER
TERM.

SHORT TERM...TODAY AND TOMORROW...
RUC ACTUALLY REFLECTING THE PRECIP ACTIVITY SPREADING IN COVERAGE
THIS MORNING...IF ONLY A LITTLE TOO FAR TO THE NORTH. RUC REDUCING
COVERAGE CONSIDERABLY BY 15Z. WILL PUSH HIGH CHANCES TO THE
NE...BUT KEEP THE SW RELATIVELY DRY. CLEARING OUT THE AREA LATER
THIS AFTERNOON...BUT KEEPING SOME LOW CHANCE POPS IN THE OVERNIGHT
HOURS FOR ANY PREFRONTAL ACTIVITY THAT MAY MAKE IT INTO THE FAR
NRN TIER OF THE CWA BEFORE 12Z. FOR TOMORROW...TEMPS EVER SO SLIGHTLY
HIGHER AHEAD OF THE APPROACHING FRONT. SPEED OF FRONT MAY RESULT
IN A DROP OF MAX TEMPS IN THE NW...WHERE PRECIP MAY ARRIVE EARLIER
INHIBITING MAX HEATING. PRECIP SLOWLY MAKING ITS WAY THROUGH
TOMORROW NIGHT AS THE FRONT GETS INTO MORE AND MORE PARALLEL FLOW.

LONG TERM...WEDNESDAY THROUGH FRIDAY...
THOUGH 06Z NAM/WRF PUSHES THE FRONT EVEN FURTHER TO THE SOUTH THAN
THE 00Z RUN...SFC BOUNDARY IS STILL UNCOMFORTABLY CLOSE TO WARRANT
PULLING POPS COMPLETELY SOUTH OF I-70. BEYOND WED
HOWEVER...FORECAST DRY AS ILX ENDS UP IN MORE OF A RIDGING PATTERN
FOR THE MIDWEST.

HJS
&&

.AVIATION...
ISSUED 1110 PM CDT SUN JUL 6 2008

CONVECTION CHANCES AND COVERAGE OVERNIGHT CONTINUES TO BE THE MAIN
FORECAST CHALLENGE. SMALL CLUSTER OF STORMS ACRS EAST CENTRAL IOWA
TRACKING EAST SHOULD STAY JUST NORTH OF PIA AND BMI BUT AM CONCERNED
ABOUT ADDL DVLPMT AT THE SRN END OF THE COMPLEX WHICH MAY SHIFT THE
AREA OF STORMS A BIT FURTHER SOUTHEAST INTO OUR NRN FCST AREA. AREA
OF STORMS HAS SHOWN A DECREASING TREND AS IT MOVES ACRS EXTREME
ERN IOWA AS IT ENCOUNTERS A FAIRLY SUBSTANTIAL WARM LAYER DEPICTED
ON THE DVN AND ILX SOUNDINGS THIS EVENING. HOWEVER...STILL QUITE
A BIT OF INSTABILITY ABOVE 850 MB AND SOME OF THAT WL BE REALIZED
DURING THE ERLY MRNG HOURS WITH SCT CONVECTION...ESP ACRS THE
NRN TAF SITES. WL INCLUDE A TEMPO GROUP FOR A COUPLE OF HOURS AT
PIA AND BMI TO TAKE INTO ACCOUNT A MORE SELY TRACK TO THE CURRENT
CLUSTER OF STORMS. MAIN THREAT WITH THESE STORMS WILL BE WITH
TORRENTIAL RAINFALL AND FREQUENT LIGHTNING.

FURTHER EAST AND SOUTH THE PICTURE BECOMES A BIT MORE COMPLICATED
WITH THE LATEST SFC ANALYSIS INDICATING THE BEST MOISTURE CONVERGENCE
HAS SHIFTED INTO EASTERN IL AHEAD OF A WEAK WARM FRONT OVR SW IL.
WL MAKE A LAST MINUTE DECISION ON THE RMDR OF THE TAF SITES FOR
THE OVERNIGHT HOURS AS WHETHER TO INCLUDE A TEMPO GROUP OR VCTS.
WITH THE INCREASE IN LOW LVL MOISTURE...FOG AND HAZE WL LIMIT
VISIBILITIES OVERNIGHT IN ADDITION TO ANY CONVECTION WHICH MAY
PASS THROUGH. AT THIS POINT...IT APPEARS THE NORTHERN FCST AREA WL
SEE SOME PATCHY MVFR VSBYS IN FOG/HZ. SCATTERED CONVECTION CHANCES
WILL HOLD AT LEAST THRU THE MID MORNING HOURS MONDAY BEFORE THE
WARM FRONT SHIFTS NORTHEAST OF THE AREA BY AFTN. WL CARRY VCTS
ACRS THE NORTH IN THE MRNG AND THEN KEEP THE REMAINDER OF THE
PERIOD DRY. SFC WNDS WL BE LIGHT SELY TNT WL BECOME SW BY LATE
MONDAY MORNING WITH A FEW GUSTS APPRCHG 20KTS DURING THE AFTN.

SMITH
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 6, 3:17 PM CDT, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
317 PM CDT SUN JUL 6 2008

ILZ027>031-036>038-040-041-071100-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
317 PM CDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

AN UPPER-LEVEL DISTURBANCE WILL BRING A CHANCE OF THUNDERSTORMS
INTO NORTH CENTRAL ILLINOIS TONIGHT. NONE OF THE STORMS ARE
EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON MONDAY...AS A LOW
PRESSURE SYSTEM APPROACHES FROM THE WEST.

THUNDERSTORM CHANCES WILL INCREASE MARKEDLY ON TUESDAY...AS A
COLD FRONT SINKS INTO THE REGION FROM THE NORTHWEST. THERE IS A
SLIGHT RISK OF SEVERE STORMS TUESDAY AND TUESDAY NIGHT. LARGE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

ILZ047-049-050-071100-
CASS-MORGAN-SCOTT-
317 PM CDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

AN UPPER-LEVEL DISTURBANCE WILL BRING A CHANCE OF THUNDERSTORMS
INTO CENTRAL ILLINOIS TONIGHT. NONE OF THE STORMS ARE EXPECTED TO
BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON MONDAY...AS A LOW
PRESSURE SYSTEM APPROACHES FROM THE WEST.

THUNDERSTORM CHANCES WILL INCREASE MARKEDLY ON TUESDAY...AS A
COLD FRONT SINKS INTO THE REGION FROM THE NORTHWEST. THERE IS A
SLIGHT RISK OF SEVERE STORMS TUESDAY AND TUESDAY NIGHT. LARGE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS.

THE ILLINOIS RIVER WILL REMAIN IN FLOOD AT BEARDSTOWN AND POINTS
DOWNSTREAM THROUGH THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

ILZ042>046-048-051>057-061>063-071100-
CHAMPAIGN-CHRISTIAN-CLARK-COLES-CUMBERLAND-DE WITT-DOUGLAS-EDGAR-
LOGAN-MACON-MENARD-MOULTRIE-PIATT-SANGAMON-SHELBY-VERMILION-
317 PM CDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

AN UPPER-LEVEL DISTURBANCE WILL BRING A CHANCE OF THUNDERSTORMS
INTO CENTRAL ILLINOIS TONIGHT. NONE OF THE STORMS ARE EXPECTED TO
BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON MONDAY...AS A LOW
PRESSURE SYSTEM APPROACHES FROM THE WEST.

THUNDERSTORM CHANCES WILL INCREASE MARKEDLY ON TUESDAY...AS A
COLD FRONT SINKS INTO THE REGION FROM THE NORTHWEST. THERE IS A
SLIGHT RISK OF SEVERE STORMS TUESDAY AND TUESDAY NIGHT...MAINLY
NORTH OF I-70. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
HAZARDS. HEAVY RAIN WILL ALSO BE POSSIBLE...WITH THE POTENTIAL FOR
MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

ILZ066>068-071>073-071100-
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
317 PM CDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UPPER-LEVEL DISTURBANCE WILL BRING A CHANCE OF THUNDERSTORMS
INTO CENTRAL ILLINOIS ON MONDAY.

THUNDERSTORM CHANCES WILL INCREASE MARKEDLY ON TUESDAY NIGHT...AS
A COLD FRONT SINKS INTO THE REGION FROM THE NORTHWEST. HEAVY RAIN
WILL BE POSSIBLE...WITH THE POTENTIAL FOR MINOR FLOODING.

STORM CHANCES WILL CONTINUE ON WEDNESDAY AS THE FRONT LINGERS NEAR
SOUTHEAST ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

BARNES

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 3:15 AM CDTFlash Flood WarningILXMcLean4 hr
Jul 7, 3:32 AM CDTAreal Flood AdvisoryILXFulton, Peoria, Tazewell3 hr
Jul 7, 4:37 AM CDTFlash Flood WarningILXColes, Douglas3 hr
Jul 7, 5:50 AM CDTFlash Flood WarningILXMoultrie3 hr

Nearby

Flash Flood Warnings in Illinois, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.